To the Editor.
—I read with interest both the letter to the editor1 and the case report2 describing the occurrence of striate melanokeratosis after treatment with 5-fluorouracil. Stank et al1 suggest that 5-fluorouracil may stimulate pigment formation. Striate melanokeratosis occurs in heavily pigmented individuals, particularly after injury or chronic inflammation involving the cornea. The cornea normally contains no pigmented cells, but melanocytes are present in the limbal area adjacent to blood vessels. It is thought that melanin transfers from these cells to adjacent epithelial cells, which are then carried centripetally forward in the cornea. The pattern visible on the cornea is one of a vortex. A variety of conditions produce a similar pattern in which the direction of cellular movement becomes evident because of the intracellular material. Bron of Oxford (England) University described a variety of diverse conditions exhibiting this vortex pattern and believed that they represented
Lemp MA. Striate Melanokeratosis. Arch Ophthalmol. 1991;109(7):917. doi:10.1001/archopht.1991.01080070027014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: